Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 186, NWS St. Louis, MO

November 5, 2017Franklin County, Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Nov 5, 2017, 2:24 PM CST for Franklin County, Jefferson County, Saint Louis County, Missouri. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2017, 2:24 PM CST (20:24 UTC)
Expired
Nov 5, 2017, 3:15 PM CST
In force
51 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MO, Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 32 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 2:59 PM CSTHAIL 0.25Arnold, MO
Nov 5, 3:03 PM CSTHAIL 1Arnold, MO
Nov 5, 3:03 PM CSTHAIL 1.75Arnold, MO
Nov 5, 3:05 PM CSTTSTM WND GST 45Oakville, MOTWITTER REPORT.
Nov 5, 3:05 PM CSTHAIL 1Oakville, MOTWITTER REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 12:35 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1199 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

884 
WUUS53 KLSX 052024
SVRLSX
MOC071-099-189-052115-
/O.NEW.KLSX.SV.W.0186.171105T2024Z-171105T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
224 PM CST SUN NOV 5 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Jefferson County in east central Missouri...
  East central Franklin County in east central Missouri...
  Southwestern St. Louis County in east central Missouri...

* Until 315 PM CST.

* At 224 PM CST, a severe thunderstorm was located near Villa Ridge,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wildwood, Ballwin, Kirkwood, Webster Groves, Arnold, Manchester,
  Crestwood, Union, Eureka, Sunset Hills, Des Peres, Pacific, Valley
  Park, Shrewsbury, Glendale, Fenton, Byrnes Mill, Warson Woods,
  Lakeshire and Oakland.

This includes the following highways...
 Interstate 44 in Missouri between exits 242 and 277.
 Interstate 55 in Missouri between exits 187 and 191.

This also includes  Route 66 State Park, Castlewood State Park,
Mastodon Historic Site, and Robertsville State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CST for southwestern
Illinois...and east central Missouri.

LAT...LON 3844 9029 3837 9036 3835 9096 3847 9097
      3861 9036 3855 9029 3855 9027 3853 9027
      3853 9026
TIME...MOT...LOC 2024Z 257DEG 33KT 3841 9083 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
3 follow-up statements
981 
WWUS53 KLSX 052045
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
245 PM CST SUN NOV 5 2017

MOC071-052053-
/O.CAN.KLSX.SV.W.0186.000000T0000Z-171105T2115Z/
Franklin MO-
245 PM CST SUN NOV 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FRANKLIN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled. 
however, a second strong thunderstorm is moving over east central 
Franklin county.  This storm may strengthen further and people 
should remain alert for threatening weather.

A tornado watch remains in effect until 700 PM CST for southwestern
Illinois...and east central Missouri.

LAT...LON 3844 9029 3837 9036 3836 9075 3842 9074
      3852 9073 3861 9036 3855 9029 3855 9027
      3853 9027 3853 9026
TIME...MOT...LOC 2043Z 262DEG 33KT 3843 9060 

$$

MOC099-189-052115-
/O.CON.KLSX.SV.W.0186.000000T0000Z-171105T2115Z/
Jefferson MO-St. Louis MO-
245 PM CST SUN NOV 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR NORTHERN JEFFERSON AND SOUTHWESTERN ST. LOUIS COUNTIES...

At 243 PM CST, a severe thunderstorm was located over Byrnes Mill,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wildwood, Kirkwood, Webster Groves, Arnold, Manchester, Crestwood,
Eureka, Sunset Hills, Des Peres, Pacific, Valley Park, Shrewsbury,
Glendale, Fenton, Byrnes Mill, Warson Woods, Lakeshire, Oakland, High
Ridge and Affton.

This also includes  Route 66 State Park, Castlewood State Park, and
Mastodon Historic Site.
 
This includes the following highways...
 Interstate 44 in Missouri between exits 261 and 277.
 Interstate 55 in Missouri between exits 187 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CST for southwestern
Illinois...and east central Missouri.

LAT...LON 3844 9029 3837 9036 3836 9075 3842 9074
      3852 9073 3861 9036 3855 9029 3855 9027
      3853 9027 3853 9026
TIME...MOT...LOC 2043Z 262DEG 33KT 3843 9060 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
849 
WWUS53 KLSX 052056
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
256 PM CST SUN NOV 5 2017

MOC099-189-052115-
/O.CON.KLSX.SV.W.0186.000000T0000Z-171105T2115Z/
Jefferson MO-St. Louis MO-
256 PM CST SUN NOV 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR NORTHEASTERN JEFFERSON AND SOUTH CENTRAL ST. LOUIS COUNTIES...

At 256 PM CST, a severe thunderstorm was located near Arnold, moving
east at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kirkwood, Webster Groves, Arnold, Manchester, Crestwood, Sunset
Hills, Des Peres, Valley Park, Shrewsbury, Glendale, Fenton, Byrnes
Mill, Lakeshire, Oakland, High Ridge, Affton, Murphy, Lemay,
Mehlville and Oakville.

This also includes  Mastodon Historic Site.
 
This includes the following highways...
 Interstate 44 in Missouri between exits 269 and 277.
 Interstate 55 in Missouri between exits 187 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CST for southwestern
Illinois...and east central Missouri.

LAT...LON 3844 9029 3837 9036 3836 9057 3854 9057
      3861 9036 3855 9029 3855 9027 3853 9027
      3853 9026
TIME...MOT...LOC 2056Z 262DEG 34KT 3844 9043 

HAIL...1.25IN
WIND...60MPH
 
$$

Carney
919 
WWUS53 KLSX 052115
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
315 PM CST SUN NOV 5 2017

MOC099-189-052124-
/O.EXP.KLSX.SV.W.0186.000000T0000Z-171105T2115Z/
Jefferson MO-St. Louis MO-
315 PM CST SUN NOV 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON AND
SOUTH CENTRAL ST. LOUIS COUNTIES WILL EXPIRE AT 315 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 700 PM CST for southwestern
Illinois...and east central Missouri.

Remember, a Severe Thunderstorm Warning still remains in effect for
Central Jefferson County until 400 PM.

LAT...LON 3844 9029 3837 9036 3836 9057 3854 9057
      3861 9036 3855 9029 3855 9027 3853 9027
      3853 9026
TIME...MOT...LOC 2114Z 257DEG 33KT 3848 9023 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 11:37 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Nov 5, 11:37 AM CST, 2 hours 47 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1137 AM CST Sun Nov 5 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 347 AM CST Sun Nov 5 2017

A weak warm front extended across central MO early this morning,
just south of COU and STL with plenty of low level moisture along
and south of this front as reflected by the high surface dew points.
There was considerable low level cloudiness across our forecast area
with areas of fog. May see isolated showers and thunderstorms
develop early this morning along this front and mainly east of the
St Louis metro area as depicted by the latest HRRR model runs.  A
cold front extending from WI southwest into central KS will move
southeastward through our forecast area today and this evening.  The
models, particularly the RAP and GFS were quicker with the passage
of this front than past model runs.  Unseasonably warm and humid
conditions can be expected today across east central and southeast MO
and southwest IL ahead of the front with highs in STL 15 to 20
degrees above normal for early November.  Scattered showers and
thunderstorms will develop along and just ahead of the cold front
late this morning and early this afternoon across northeast MO and
west central IL then shift southward into central and southeast MO
and southwest IL later this afternoon as the storms congeal into a
line.  This line of storms should shift southeast of our forecast
area by late evening.  The latest SPC severe weather outlook has
the greatest threat across southwest IL, east of STL for this
afternoon and early this evening with very large hail, damaging
winds and isolated tornadoes possible.  Low to mid level wind shear
will be favorable for severe thunderstorms due to a strong mid level
wind max moving through our area south of an upper trough moving
eastward through the northern Plains and Great Lakes region.
Instability will be impressive for November with surface based CAPE
values topping out around 2000 J/kg just south of the front this
afternoon with steep lapse rates as well.  Cooler and drier air will
filter southeastward into our area tonight as a strong surface ridge
centered over the northern Plains builds southward into our area
behind the cold front.

GKS

.LONG TERM...  (Monday through Saturday)
Issued at 347 AM CST Sun Nov 5 2017

Forecast period begins with the cdfnt well south and east of the
CWA, in AR northeast into PA. Aloft, zonal flow with a trof dropping
into the Northern Plains that will push a secondary cdfnt thru the
area Tues night into Wed. Mdls are in good agreement thru Tues,
however, the NAM/GEM become fast outliers with the second trof that
drops into the region. However, this shud have minimal impact on the
region.

Mdls continue to develop a sfc wave along the fnt Mon afternoon and
night with WAA spreading precip north of the fnt into srn third to
perhaps half of the CWA. The upper trof and weak secondary front
mentioned above will drop into the area on Tues. Have added some low
PoPs further north to account for potential of light rain with this
front. While colder air will be advecting into the region, temps in
the low levels shud remain warm enuf to keep all precip as rain.

Differences among mdls increases thru the remainder of the forecast
period leading to increased uncertainty. Upper level patterns are
different for each mdl while the ECMWF/GEM are in better agreement
with sfc pattern on Thurs/Fri compared to the GFS. The GFS has sly
flow return to the area by Fri while the ECMWF/GEM have a cold and
strong sfc ridge across the region. Have trended twd a compromise
for now and wait for better agreement to trend one way or another.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1133 AM CST Sun Nov 5 2017

Cold front just N and W of STL Metro will move thru during the
next few hours, shifting winds from the NW. This front will also
develop along it a broken line of TSRA. The front should get thru
the STL metro TAFs around 20z with pcpn chances diminishing or
ending by 21-22z. Otherwise, look for areas of low MVFR CIGs to
slowly make their way thru post-frontally thru the TAF sites and
not clear out to the south until sometime this evening for UIN and
overnight for the other sites. Enough wind and clouds remaining
should prevent fog issues. Another round of cloudiness on Monday,
this time VFR category, but may also bring sprinkles into COU and
STL metro sites heading into Monday afternoon.

TES

&&

.CLIMATE...

Record max temps for Sunday, the 5th of November:

STL...82/1978

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Nov 5, 4:20 AM CST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
420 AM CST Sun Nov 5 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
420 AM CST Sun Nov 5 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected across eastern Missouri and
Illinois, mainly late this afternoon and evening. Very large
hail, damaging winds and isolated tornadoes are possible with
these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service.

Tilly

In the hours before

Local storm report, Nov 5, 2:09 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
209 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             3 NNE CHESTERFIELD      39.29N  90.04W
11/05/2017  E0.25 INCH       MACOUPIN           IL   TRAINED SPOTTER

            PEA SIZE HAIL AND VERY HEAVY RAIN WHEN STORM MOVED
            THROUGH.

&&

EVENT NUMBER LSX1700632

BYRD
Local storm report, Nov 5, 2:19 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
219 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             TOWN AND COUNTRY        38.62N  90.48W
11/05/2017  E0.88 INCH       ST. LOUIS          MO   BROADCAST MEDIA

&&

EVENT NUMBER LSX1700633

BYRD
Special weather statement, Nov 5, 2:19 PM CST, 5 minutes before
Special Weather Statement
National Weather Service St Louis MO
219 PM CST SUN NOV 5 2017

ILZ058-059-099-052100-
Macoupin IL-Greene IL-Jersey IL-
219 PM CST SUN NOV 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENE...CENTRAL
MACOUPIN AND NORTHEASTERN JERSEY COUNTIES UNTIL 300 PM CST...

At 219 PM CST, Doppler radar was tracking a strong thunderstorm over
Kemper, moving east at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carlinville, Gillespie, East Gillespie, Kemper, Medora, Nilwood,
Chesterfield, Hettick, Rockbridge, Standard City, Fidelity and
Plainview.

This also includes  Beaver Dam State Park.

A tornado watch remains in effect until 700 PM CST for southwestern
Illinois.

LAT...LON 3914 9031 3929 9032 3941 8977 3913 8980
TIME...MOT...LOC 2019Z 255DEG 49KT 3923 9021

Glass
Local storm report, Nov 5, 2:20 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
220 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             2 NW OLIVETTE           38.69N  90.41W
11/05/2017  E1.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700634

BYRD
Local storm report, Nov 5, 2:21 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
221 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             OLIVETTE                38.67N  90.38W
11/05/2017  E1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700635

GOSSELIN
Local storm report, Nov 5, 2:22 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
222 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             1 W CREVE COEUR         38.66N  90.45W
11/05/2017  E1.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            AT DESMET HIGH SCHOOL.

&&

EVENT NUMBER LSX1700636

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 1:42 PM CSTSpecial Weather StatementLSXSaint Louis48 min
Nov 5, 1:59 PM CSTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis46 min
Nov 5, 3:14 PM CSTSevere Thunderstorm WarningLSXFranklin, Jefferson46 min
Nov 5, 3:35 PM CSTSevere Thunderstorm WarningLSXCrawford, Iron, Washington40 min
Nov 5, 3:53 PM CSTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington21 min
Nov 5, 4:12 PM CSTSevere Thunderstorm WarningLSXIron, Madison, Saint Francois, Washington12 min
Nov 5, 5:30 PM CSTSpecial Weather StatementLSXMadison15 min
Nov 5, 5:35 PM CSTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois10 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.